New York, 2003Damaging Wind in New York, July 4, 2003
July 4, 2003 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 4, 2:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT FRI JUL 4 2003
SCATTERED CONVECTION POPPING UP THIS AFTN IN ASSOCIATION WITH
WEAK SHORT WAVE. MORE IMPRESSIVE LINE OF STORMS MOVING ACROSS LOWER
MI AND NORTHERN OH TODAY. A SERIES OF SHORT WAVES TO AFFECT THE
AREA, MODEL DIFFS AND DIFFICULTY PICKING UP MESOSCALE FEATURES MAKE
FORECAST RATHER TRICKY. QUESTION FOR TONIGHT IS WHAT WILL FIRE UP
OVER SRN ONTARIO WITH THIS COMPLEX AND AMT OF CONVECTION TO COME
THRU THE CWA TONIGHT. CURRENT LINE OF CONVECTION MAY WEAKEN SOME AS
IT INTERACTS WITH LAKE, BUT MORE LIKELY TO FIRE UP LATER WITH JUICY
AIRMASS IN PLACE. AREA RADARS ALREADY SHOWING CONVECTION INCREASING
ACROSS SRN ONTARIA AND NW PA. FEEL IT IS BEST TO KEEP SCATTERED CHC
FOR CONVECTION GOING ALL NIGHT WITH LEFTOVER THIS EVENING FROM THIS
AFTN CONVECTION, THEN WHATEVER COMES ACROSS FROM PSBL MCS LATE THIS
EVENING/OVERNIGHT. LIKELY THERE WILL BE A MID EVENING BREAK FOR SOME
TIME BETWEEN THE TWO.
A BIT OF A BREAK SAT MORN PSBL WITH ETA SHOWING NVA OVER THE AREA.
APPROACHING FRONT WEAKENS AND DOESNT HAVE MUCH WITH IT, BUT ANOTHER
VORT MAX MOVING THRU IN AFTN BRINGS BETTER CHC FOR SHRA/TSRA AGAIN.
CERTAINLY PLENTY OF MOISTURE TO WORK WITH. AVN DEWPOINTS NUDGE INTO
THE LOWER 70S, BELIEVABLE GIVEN LOW/MID 70S DEWPOINTS ACROSS OHIO
AND WRN PA TODAY. CAPES 1000-1500 J/KG AND AREA GETS INTO RR QUAD OF
UPPER JET THAT MOVES ACROSS SRN CANADA COULD MAKE THINGS
INTERESTING. CONVECTION MAY LINGER INTO SAT EVENING, SO WILL CARRY
POPS THERE AS WELL.
DRIER AIR BUILDS IN OVERNIGHT SATURDAY AND SUNDAY. WILL KEEP SUNDAY
DRY. TEMPS A BIT COOLER SUNDAY, BUT LOWER DEWPOINTS WILL BE THE MAIN
DIFFERENCE.
EXTENDED (SUN NIGHT-FRI)...A PATTERN CHANGE LOOKS TO BE IN THE CARDS
BY LATE IN THE PERIOD WITH BROAD SCALE TROFS SETTING UP ON BOTH
COASTS WITH A RIDGE OVER THE NATIONS HEARTLAND. IT WILL REMAIN
SEASONABLY WARM THROUGH TUESDAY AS HIGH PRESSURE THAT SETTLES IN
SUNDAY RETREATS EAST WITH AREA COMING INTO A WARM AND HUMID
SOUTHWESTERLY FLOW AGAIN. HAVE FOLLOWED THE GFS ENSEMBLE MEAN FOR
THE NEXT MAJOR RAIN PRODUCER ON THURS. FRONT BCMG PARALLEL TO
PREVAILING WESTERLY JET ON WEDS OVER NE PA...AND HAVE ONLY
CONCENTRATED SCATTERED SHOWERS IN THAT AREA FOR NOW...THEN HIT THE
HIGHEST CHANCES OF RAIN IN THE FORECAST FOR WEDS NIGHT AND THURS AS
SFC LOW MOVES ALONG THE FRONTAL BNDRY WITH STEADY RAIN EXPECTED
THURSDAY. SOME QUESTION AS TO TRACK OF LOW AND WARM SECTOR PLACEMENT
FOR TSRA...BUT WILL LET THOSE DETAILS EVOLVE WITH TIME. HIGH
PRESSURE BUILDING IN FOR THURSDAY NIGHT FRIDAY WITH A TREND TOWARD
DRIER WX.
.BGM...NONE.
JML/JAB
Hazardous weather outlook, Jul 4, 3:35 AM EST, 10 hours 50 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
TONIGHT...A STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO CROSS THE
REGION AFTER MIDNIGHT. THIS DISTURBANCE WILL BE ASSOCIATED WITH A
SURFACE FRONT THAT IS EXPECTED TO PASS THE AREA BY MID TO LATE
MORNING ON SATURDAY. AFTER MIDNIGHT...THUNDERSTORMS ARE EXPECTED
WITH THIS SYSTEM AND SOME OF THE THUNDERSTORMS COULD APPROACH SEVERE
LIMITS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED OVERNIGHT.
SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL
AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION TONIGHT.
RRM
In the hours before
Special weather statement, Jul 4, 2:23 PM EST, 2 minutes before
NYZ045-056-042015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT FRI JUL 4 2003
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR MARATHON...OR ABOUT 4
MILES EAST OF WHITNEY POINT...MOVING SOUTHEAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
BELDEN AND SANITARIA SPGS AT 345 PM.
HARPURSVILLE AND NINEVEH AT 400 PM.
SANFORD AT 415 PM.
WIND GUSTS OF 30 TO 40 MPH ARE LIKELY WITH THIS STORM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
PADAVONA
Thunderstorm Wind, Broome
- When
- July 4, 2:25 PM EST to 2:35 PM EST
- Where
- Broome County, Triangle to Chenango Forks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.330, -75.867
Thunderstorm winds caused numerous trees and wires to come down on North Street in the town of Triangle. A few minutes later in the Chenango Valley State Park numerous trees were downed and uprooted. At the park several close calls occurred when limbs and trees fell on cars and campers. Also at the park the golf course had to be closed for one day to remove fallen trees and limbs. Ten miles of park hiking trails were closed for about a week when 60 to 80 trees along the outer trail. More than 1000 people were spending the holiday in the Chenango Valley State Park when the storm hit. 1400 electric customers lost power due to downed lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369512.